How to raise low platelet count in dogs

Written by heather vecchioni
  • Share
  • Tweet
  • Share
  • Email

Low platelet counts in dogs, also called thrombocytopenia, is an extremely dangerous condition. Platelets are blood cells that promote clotting after an injury to the blood lining occurs. When the concentration of platelets is low, bruising and spontaneous bleeding can occur. How to raise the low platelet count depends on what is causing the condition.

Skill level:

Other People Are Reading


  1. 1

    Visit a veterinarian so that he can perform diagnostic testing to determine what condition is causing your dog's low platelet count. Treatment varies upon what the underlying problem is, therefore, it is essential to know what is causing the thrombocytopenia.

  2. 2

    Administer antibiotics, if the low platelet count is due to an infection. Tetracyclines are most commonly prescribed because of their effectiveness against bacterial agents called rickettsia, which can cause thrombocytopenia.

  3. 3

    Give your dog corticosteriods if the thrombocytopenia is caused by an immune-related problem. These drugs typically stop the immune system from destroying platelets.

  4. 4

    Perform a blood transfusion, if the platelets are extremely low and your dog's life is in danger because of it.

Tips and warnings

  • If your dog has thrombocytopenia, keep him indoors and quiet while he is being treating for this condition. This can prevent any possible injury or bleeding.
  • Inform your veterinarian of any ticks your dog may have been in contact with, as tick-born diseases, such as Rocky Mountain Spotted Fever and erlichiosis, can often cause low platelet count in dogs. Since this is the only cause of thrombocytopenia that is preventable, it is important to keep your pup on tick preventive all year.
  • Watch your dog closely for any additional problems that can be caused by low platelet counts. If your dog starts bleeding out of his eyes, ears, mouth or nose, contact your veterinarian immediately.
  • Examine your dog for any additional bruising on the body, small red dots on the whites of the eyes, pale mucous membranes or blood in the urine. If any of these symptoms suddenly occur while your dog is being treated, it could mean the thrombocytopenia is worsening and your pup should be examined by a veterinarian immediately.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.